Drug Induced SLE

A syndrome that was indistinguishable from SLE was recognized at the Cleveland Clinic in 1954 in patients who were taking the antihypertensive drug hydralazine. Since then, many drugs have been suspected or have been proven potentially to have such an effect. By far the most consistent SLE-inducing agent is procainamide; this drug, used to treat cardiac arrhythmias, was first reported to induce SLE in 1962. After 6 months of therapy, ANA develop in at least half of these cases; and after 1 year, a quarter of the cases may exhibit symptoms of SLE. In patient populations in which potentially lupus-inducing drugs, such as procainamide, hydralazine, phenytoin, and isoniazid are widely used, about 10 percent of the cases of SLE are drug-induced (Lee, Rivero, and Siegel 1966). Drug-induced SLE is relatively benign. The female preponderance is diminished and its most frequent symptoms are pleurisy and arthralgia. Fever, leukopenia, and skin lesions occur about half as frequently as in idiopathic SLE; renal involvement and pericarditis are rare, and central nervous system involvement does not occur. Only the development of ANA warrants close observation. If it is possible to discontinue the inciting drug after symptoms have developed, those symptoms will disappear within several weeks.

Your Heart and Nutrition

Your Heart and Nutrition

Prevention is better than a cure. Learn how to cherish your heart by taking the necessary means to keep it pumping healthily and steadily through your life.

Get My Free Ebook


Post a comment